Kansas, 2016

Damaging Wind in Kansas, June 15, 2016

June 15, 2016 · NWS EAX · 1 event in 1 county or zone

During the night of June 15, a cluster of strong storms moved into eastern Kansas and produced some tree damage near the town of Paola, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the night of June 15, a cluster of strong storms moved into eastern Kansas and produced some tree damage near the town of Paola, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 5:28 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 5:28 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT WED JUN 15 2016

.Discussion...
Issued at 322 PM CDT WED JUN 15 2016

Deep ridge building in overhead will result in extreme heat tomorrow
into Friday which remains the primary weather concern. For this
evening, a small area of subsidence on the south side of a low-level
ridge has led to deep mixing and hot yet drier conditions across
areas north of the Missouri River. This drier air has kept these
areas generally below heat advisory criteria despite temperatures
soaring into the upper 90s to near 100. This drying will be short-
lived however, as southerly flow brings moisture back into the region
late tonight.

For Thursday, veering flow at 850 hPa combined with southerly flow
near the surface will lead to extreme heat as moisture increases and
temperatures remain very hot. Middle to upper 70s dewpoints currently
over Oklahoma will advect into the region, which combined with
temperatures again in the mid and upper 90s will yield heat index
values as high as 110-112 near and south of the KC metro where an
excessive heat warning has been issued. Heat advisory remains in
effect for much of northern/central MO and northeast KS for heat
index values of 105-110.

Hot and humid conditions Thursday afternoon will yield a highly
unstable airmass with CAPE values possibly in excess of 5000 J/kg.
With ridging overhead, there won't be much forcing to tap into this
instability, but an isolated storm or two may be able to fire along a
wind shift across northern and central Missouri during the afternoon.
Shear will be very weak but instability alone combined with some dry
air aloft could support some strong storms with damaging downburst
winds if storms develop. For now, kept precip chances limited to 20
to 30 percent due to the weak forcing and a bit of capping in place.

For Friday, low-level ridging across the Great Lakes will allow a
weak back door cold front to spread westward into much of northern
and central Missouri, cooling these areas off by 5 to 10 degrees.
However, hazardous heat will continue across eastern KS and extreme
western MO, with the possibility for moisture pooling on the western
edge of this front to boost heat index values back into the 105 to
110 range, possibly a bit higher. While these areas may not
technically reach single-day warning criteria (heat index 110), the
multi-day duration of this heat event for these areas will
significantly increase the risk for heat illness, so the heat warning
was continued into Friday.

Ridging to the east will continue to provide slightly cooler
conditions for Saturday with highs in the upper 80s and lower 90s.
Therefore the heat warnings and advisories were not continued into
the weekend at this time, although a few areas near and southwest of
the KC area may still see heat index values rise to between 100 and
105. A return to southerly flow looks to then bring hazardous heat
back into the region by Sunday and Monday.

Aside from a few stray storms here or there due to the heat and
moisture, most areas will remain hot and dry for several days into
early next week. The next decent chance for rain will not arrive
until Monday night, when a break down of the upper ridge could set up
a more active MCS pattern heading into the middle of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 619 PM CDT WED JUN 15 2016

VFR conditions are expected to continue through the prevailing
period. Thunderstorm complex across central KS is forecast to drop
southward and gradually decrease in coverage with loss of diurnal
heating. Upper level clouds from anvil may drift over the terminals
through the evening. Tomorrow...scattered cloud deck may develop as
atmosphere will be very unstable. However, only isolated t-storms are
expected and should occur east of the terminals. Winds will remain
light and generally from the south through the period.

&&

.EAX Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

     Heat Advisory from 11 AM to 8 PM CDT Thursday for KSZ025-102.

     Excessive Heat Warning from 11 AM Thursday to 8 PM CDT Friday
     for KSZ057-060-103>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ020>022-028>032-
     037>039-043>045-053-054.

     Heat Advisory from 11 AM to 8 PM CDT Thursday for MOZ001>005-
     011>015-020>023-030>032-038>040-044>046-054.

     Excessive Heat Warning from 11 AM Thursday to 8 PM CDT Friday
     for MOZ028-029-037-043-053.

&&

Discussion...Hawblitzel
Aviation...PMM
Hazardous weather outlook, Jun 15, 4:49 AM CST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CDT WED JUN 15 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
549 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MOST OF THE
AREA.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HEAT INDICES AROUND 110 DEGREES ARE EXPECTED ON THURSDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 70...HOWEVER AREAS NORTH OF I 70 SHOULD
ALSO EXPECT HEAT INDICES ABOVE 100 DEGREES.

THE HEAT CONTINUES INTO FRIDAY...WITH HEAT INDICES APPROACHING 105
DEGREES ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 15, 8:52 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT WED JUN 15 2016

KSZ057-160345-
MIAMI KS-
952 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 1045
PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OTTAWA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR HILLSDALE LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3839 9504 3841 9507 3873 9506 3864 9480
      3839 9496
TIME...MOT...LOC 0251Z 308DEG 27KT 3866 9527

MJ

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 15, 9:19 PM CST to 9:22 PM CST
Where
Miami County, 1.14 mi ENE of Paola Majeski Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.607, -94.901

A healthy 8 inch tree was blown down a the intersection of W 287th Street and Lonestar Road near Paola, Kansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644697.